Massachusetts, 2011

Hail and Damaging Winds in Massachusetts, August 2, 2011

August 2, 2011 · NWS BOX · 7 events in 3 counties and zones

An upper level disturbance rotated across Southern New England. A cold pool aloft provided good instability and thunderstorms developed across eastern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance rotated across Southern New England. A cold pool aloft provided good instability and thunderstorms developed across eastern Massachusetts. A couple of these storms became severe producing quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 3:53 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 2, 3:53 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
453 PM EDT TUE AUG 2 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE TONIGHT. LOW PRESSURE PASSING
SOUTH OF NEW ENGLAND LATE WEDNESDAY AND WEDNESDAY NIGHT MAY
PRODUCE A FEW SHOWERS ALONG THE SOUTH COAST. QUIET WEATHER
THURSDAY AND FRIDAY GIVES WAY TO ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY NIGHT AND SUNDAY AS LOW PRESSURE MOVES
INTO SOUTHERN NEW ENGLAND. HIGH PRESSURE WILL BUILD INTO THE
REGION FROM THE WEST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MESOSCALE UPDATE 453 PM...

SHOWERS/STORMS HAVE INCREASED IN COVERAGE ACROSS SW NH AND NORTHERN
MA. EVEN A FEW ISOLATED SHOWERS HAVE POPPED UP ACROSS SE MA NEAR SEA
BREEZE FRONT. MESOANALYSIS CONTINUES TO SHOW MID LEVEL LAPSE RATES
AROUND 6C/KM WITH ML CAPES AROUND 1000 J/KG AND 0-6KM SHEAR OF
30-40KT.

SO FAR HIGHER STORM CORES HAVE STRUGGLED TO GET ABOVE FREEZING LEVEL
/AROUND 12KFT/ AND WE EXPECT THIS TO BE TREND THROUGH EARLY THIS
EVENING. MAIN THREATS ARE BRIEFLY GUSTY WINDS /35 MPH/ AND POSSIBLY
SMALL HAIL. OVERALL SEVERE THREAT IS LOW.

CLEARING SETS IN BEHIND COLD FRONT TONIGHT. EXPECT PATCHY FOG
ACROSS INTERIOR VALLEYS AS WELL AS NEAR S COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
MAIN ITEM OF CONCERN IS EFFECTS OF MCS AS IT DIVES SE FROM UPPER
GREAT LAKES TONIGHT. MODELS HAVE BEEN INSISTENT THAT THIS FEATURE
WILL MOVE ACROSS SOUTHERN NEW ENGLAND OVER PAST FEW DAYS...IN
PARTICULAR NAM...BUT MODEL CONSENSUS NOW POINTS TO A MORE SOUTHERN
TRACK. INTERESTING TO NOTE NAM AND SREFS REMAIN MOST AGGRESSIVE IN
BRINGING RAINFALL INTO REGION WED...WHILE GFS/00Z ECMWF KEEP BULK
OF ANY ACTIVITY TO OUR S.

BASED UPON MID LEVEL FLOW AND CLIMATOLOGY WE FAVOR MORE SOUTHERN
GFS SOLUTION...AND WILL RESTRICT CHANCE POPS TO OUR FAR W/SW ZONES
WED AFTERNOON. IT IS USUALLY TOUGH TO GET REMNANTS OF MCS INTO
SOUTHERN NEW ENGLAND UNLESS SYSTEM ORIGINATES N OF GREAT LAKES.
WE WILL PROBABLY SEE A GOOD AMOUNT OF MID AND HIGH CLOUDS OVER
AREA...ESPECIALLY IN OUR WESTERN ZONES...BUT BALANCE OF DAY LOOKS
TO BE DRY.

FORECAST HIGHS LEAN MORE TOWARD GFS MOS GIVEN MODEL PREFERENCE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
* MAINLY DRY AND SEASONABLE THURSDAY AND FRIDAY
* SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY NIGHT AND SUNDAY
* DRY WEATHER RETURNS EARLY NEXT WEEK

OVERVIEW...
MODELS ARE IN GOOD AGREEMENT ON OVERALL LARGE SCALE PATTERN
DURING THE EXTENDED PERIOD ALTHOUGH THERE IS MORE UNCERTAINTY WITH
THE DETAILS. MID LEVEL VORTEX OVER THE MARITIMES EARLY IN THE
PERIOD WILL LIFT OUT WITH SHORTWAVE RIDGING MOVING IN FOR FRI.
FROM THE THE WEEKEND INTO EARLY NEXT WEEK...A BROAD LOW AMPLITUDE
TROF WILL GRADUALLY DESCEND UPON THE GT LAKES AND NEW ENG AS
SHORTWAVES ROTATE AROUND JAMES BAY VORTEX. TIMING OF THESE
SHORTWAVES MOVING THROUGH THE LOW AMPLITUDE FLOW IS UNCERTAIN THIS
FAR OUT...BUT LATEST GUIDANCE SUGGESTS BEST CHANCE OF
SHOWERS/TSTMS WILL BE SAT NIGHT INTO SUNDAY FOLLOWED BY MOSTLY DRY
CONDITIONS EARLY NEXT WEEK. TEMPS WILL AVERAGE CLOSE TO
SEASONABLE NORMALS.

WED NIGHT...
MODEL CONSENSUS TRACKS LOW PRES FAR ENOUGH S OF NEW ENG TO KEEP
BULK OF SHOWERS/TSTM ACTIVITY TO THE SW AND S WED NIGHT.
DISCOUNTED SREF WHICH IS TOO FAR NORTH AND EAST WITH PRECIP
SHIELD. IT APPEARS OUR SW ZONES WILL HAVE BEST CHANCE TO CLIPPED
BY THE NE FRINGE OF THIS MCS WED EVENING AS DEEP LAYER THETA-E
GRADIENT MOVES INTO REGION FROM THE WEST. HIGHEST POPS WHICH WILL
BE IN THE CHC CATEGORY WILL BE FROM SW MA AND CT TO SW RI WITH
SLIGHT CHC POPS EXTENDING JUST TO THE NE FROM CENTRAL MA TO SE MA.
OTHERWISE MAINLY DRY WEATHER ALTHOUGH WITH MOCLDY SKIES.

THURSDAY AND FRIDAY...
MAINLY DRY WEATHER EXPECTED FOR MOST OF THIS PERIOD...ALTHOUGH
CANT RULE OUT A BRIEF SHOWER/TSTM DEVELOPING THU AFTERNOON IN WEAK
INSTABILITY AXIS...MAINLY INTERIOR LOCATIONS. MAX TEMPS REACHING
LOW AND MID 80S...BUT EXPECT SEABREEZES TO DEVELOP BOTH DAYS
WHICH WILL KEEP THE COAST COOLER.

SATURDAY INTO SUNDAY...
NEXT SHORTWAVE LIKELY TO AFFECT SNE SAT NIGHT INTO SUNDAY AS
FRONTAL WAVE MOVES EWD INTO THE REGION. THINK MOST OF SAT WILL BE
DRY..ESPECIALLY E ZONES WITH JUST A CHANCE OF SHOWERS REACHING W
ZONES IN THE AFTERNOON. SEASONABLE TEMPS SAT BUT MORE UNCERTAINTY
WITH SUNDAY TEMPS. IF SHOWERS LINGER THROUGH THE AFTERNOON THEN
OUR SUNDAY TEMPS MAY END UP TOO WARM...BUT IT COULD BE QUITE
HUMID.

MONDAY AND TUESDAY...
LOW CONFIDENCE FORECAST THIS FAR OUT...BUT LATEST GUIDANCE SUGGEST
MAINLY DRY AND SEASONABLE AS HIGH PRESSURE BUILDS IN FROM THE
WEST.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

130 PM...
HIGH CONFIDENCE IN TAFS. SCT SHRA/TS OVER CENTRAL NEW ENGLAND WILL
DEVELOP FARTHER S INTO CENTRAL/EASTERN MA THROUGH 20Z AND INTO RI/
CAPE COD 20-23Z. TSTMS MAY PRODUCE LARGE HAIL AND STRONG WIND
GUSTS. TAFS INCLUDE CB GROUP DURING BEST WINDOW FOR TSTMS AT
AIRPORT AS A HEADS UP...TAF AMD WILL BE ISSUED IF TSTMS BECOME
MORE LIKELY AT TERMINAL.

SHOWERS/TSTMS DIMINISH THIS EVENING. SHOULD SEE LOCAL MVFR VSBY IN
PATCHY FOG OVERNIGHT ACROSS INTERIOR VALLEYS AND AROUND S COAST.

VFR CIGS AOA 100 EXPECTED WED. SHOWERS SHOULD REMAIN SW OF NEW
ENGLAND THROUGH DAY...ALTHOUGH CIGS COULD LOWER TO MVFR TOWARD
EVENING AROUND BDL.

KBOS TERMINAL...
HIGH CONFIDENCE IN TAF. WIND SHIFT TO N EXPECTED 19Z-21Z. MAIN
TIME FRAME FOR TSTMS IS 21Z-00Z...SOME OF WHICH MAY PRODUCE HAIL
AND STRONG WIND GUSTS WITH BRIEF MVFR.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

WEDNESDAY NIGHT...MEDIUM CONFIDENCE. MAINLY VFR BUT LOW PROB FOR A
PERIOD OF MVFR CONDITIONS IN SHOWERS/SCT TSTMS SW ZONES IN THE
EVENING. PATCHY LATE NIGHT MVFR/IFR FOG ALSO POSSIBLE IN NORMAL
FOG PRONE LOCATIONS.

THURSDAY THROUGH FRIDAY...MEDIUM TO HIGH CONFIDENCE. MAINLY VFR.
LOW PROB FOR A BRIEF SHOWER/TSTM THU AFTERNOON.

SATURDAY...MEDIUM CONFIDENCE. MAINLY VFR.

SAT NIGHT INTO SUNDAY...LOW TO MEDIUM CONFIDENCE.  CONDITIONS
LOWERING TO MVFR/IFR AS SHOWERS/SCT TSTMS MOVE IN FROM THE WEST.

&&

.MARINE...
STILL HAVE POTENTIAL FOR SCATTERED TSTMS THROUGH THIS EVENING...
MAINLY ON E MA WATERS WHERE STRONGER STORMS COULD PRODUCE HAIL AND
GUSTY WINDS. OTHERWISE LIGHT WINDS AND SEAS EXPECTED TONIGHT AND
WED WITH FLAT SEAS.

SHOWERS WED SHOULD REMAIN W OF RI BORDER THROUGH LATE AFTERNOON.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

WINDS AND SEAS REMAIN BELOW SCA CRITERIA THROUGH SAT. THERE IS A
CHANCE FOR A PERIOD OF SCA SOUTHERLY WINDS SAT NIGHT INTO SUNDAY
AHEAD OF A FRONTAL WAVE. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE SAT NIGHT INTO SUNDAY.

&&

.EQUIPMENT...
BLOCK ISLAND AWOS /KBID/ DEWPOINT IS ERRONEOUS AND FAA HAS BEEN
NOTIFIED. THERE IS NO ESTIMATE OF WHEN IT WILL BE FIXED. THIS MAY
AFFECT MOS GUIDANCE FOR KBID.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC/JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...KJC
AVIATION...KJC/JWD
MARINE...KJC/JWD
Hazardous weather outlook, Aug 2, 2:55 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT TUE AUG 2 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-032000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
355 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THROUGH EARLY EVENING.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN MASSACHUSETTS...RHODE ISLAND AND PORTIONS OF SOUTHWEST NEW
HAMPSHIRE. AN ISOLATED STORM OR TWO COULD PRODUCE STRONG WIND
GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-032000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
355 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THROUGH EARLY EVENING.

WIDELY SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE OVER THE
COASTAL WATERS ADJACENT TO EASTERN MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 1:44 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT TUE AUG 2 2011

MAZ004>007-012>024-026-NHZ011-012-015-RIZ001>008-022200-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
INCLUDING THE CITIES OF...BARRE...FITCHBURG...FRAMINGHAM...
LOWELL...LAWRENCE...GLOUCESTER...MILFORD...WORCESTER...FOXBORO...
NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...
PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...
FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...
JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...
FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
244 PM EDT TUE AUG 2 2011

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN PARTS OF SOUTHERN
NEW ENGLAND THROUGH THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS SOUTHERN
VERMONT AND SOUTHERN NEW HAMPSHIRE AS OF MID AFTERNOON.

MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF
THE MASS PIKE...AND POSSIBLY INTO RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS THROUGH THIS EVENING.

SOME OF THE STORMS MAY PRODUCE HAIL AND STRONG WIND GUSTS...
IN ADDITION TO FREQUENT LIGHTNING AND BRIEF DOWNPOURS. STRONGER
STORMS ARE MOST LIKELY FROM KEENE AND WORCESTER TO BOSTON AND
MANCHESTER.

THOSE WITH OUTDOOR PLANS SHOULD BE READY TO HEAD INSIDE IF
THUNDERSTORMS APPROACH. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

UPDATED WEATHER INFORMATION CAN BE FOUND ON NOAA WEATHER RADIO OR
FROM YOUR LOCAL MEDIA...AS WELL AS ONLINE AT WEATHER.GOV/BOSTON.

JWD
Special weather statement, Aug 2, 3:24 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EDT TUE AUG 2 2011

MAZ004-026-NHZ011-015-022100-
CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
424 PM EDT TUE AUG 2 2011

AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER
FITZWILLIAM...OR ABOUT 5 MILES WEST OF JAFFREY...MOVING SOUTHEAST AT
20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...JAFFREY...RINDGE...WINCHENDON...
  SHARON...TEMPLE...NEW IPSWICH...MASON...GREENVILLE...FITCHBURG...
  ASHBY AND ASHBURNHAM.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4277 7166 4253 7184 4274 7223 4289 7211

KJC
Special weather statement, Aug 2, 4:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
526 PM EDT TUE AUG 2 2011

MAZ005-013>016-019-022200-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN NORFOLK MA-
526 PM EDT TUE AUG 2 2011

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 2 MILES NORTH OF WELLESLEY...OR ABOUT 4 MILES WEST
OF NEWTON...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WATERTOWN...NEWTON...DOVER...
  NEEDHAM...BRIGHTON...ALLSTON...BROOKLINE...WEST ROXBURY...
  WESTWOOD...DEDHAM...ROSLINDALE...FOREST HILLS...JAMAICA PLAIN...
  NORWOOD...HYDE PARK...BOSTON...SOUTH BOSTON...MATTAPAN...
  DORCHESTER...MILTON...CANTON...QUINCY...RANDOLPH...BRAINTREE...
  WEYMOUTH...HOLBROOK...HINGHAM AND AVON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4224 7083 4217 7089 4210 7107 4231 7141
      4242 7129 4233 7103 4231 7103 4232 7101
      4231 7098 4228 7101 4227 7099 4228 7096
      4230 7096 4230 7095

BELK

The radar

The Boston radar (KBOX), 65 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Middlesex

When
August 2, 5:10 PM EST
Where
Middlesex County, 0.86 mi NW of Reading to North Reading
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.540, -71.110

Thunderstorm Wind, Middlesex

When
August 2, 5:15 PM EST
Where
Middlesex County, 0.86 mi NW of Reading
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.540, -71.110

A one to two foot diameter limb on Ash Street was downed by thunderstorm winds.

Hail, Barnstable

When
August 2, 5:46 PM EST
Where
Barnstable County, Buzzards Bay
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.750, -70.620

Hail, Barnstable

When
August 2, 6:15 PM EST
Where
Barnstable County, 0.69 mi N of Sandwich
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.760, -70.500

Hail, Barnstable

When
August 2, 6:23 PM EST
Where
Barnstable County, Mashpee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.650, -70.480

Hail, Dukes

When
August 2, 7:50 PM EST
Where
Dukes County, Tisbury
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.450, -70.620

Thunderstorm Wind, Dukes

When
August 2, 7:55 PM EST
Where
Dukes County, 0.52 mi W of Edgartown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.380, -70.530

Two trees on Davis Lane were downed by thunderstorm winds and blocked the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337509, 337510, 337512, 337516, 337514, 337522, 337527.